Hail, Keya Paha
- When
- July 30, 3:30 PM CST
- Where
- Keya Paha County, 4.56 mi W of Norden
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 42.870, -100.170
Supercell thunderstorms developed along a boundary, situated along the South Dakota and Nebraska border during the late afternoon of July 30th. As this initial activity tracked to the southeast, it quickly became severe as it traversed northeastern Cherry and Keya Paha counties into Brown and Rock counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Supercell thunderstorms developed along a boundary, situated along the South Dakota and Nebraska border during the late afternoon of July 30th. As this initial activity tracked to the southeast, it quickly became severe as it traversed northeastern Cherry and Keya Paha counties into Brown and Rock counties. Hail up to 2 inches in diameter and a tornado was reported near Ainsworth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 30, 2:29 PM CST, 1 hour 1 minute earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 329 PM CDT Tue Jul 30 2024 .KEY MESSAGES... - Widely scattered thunderstorm development is expected this afternoon and evening across north central Nebraska, with a threat for very large hail, damaging winds, and a brief tornado. - Dangerous heat persists for areas east of Highway 83 into this evening, with heat index values near 100 expected to continue. - Additional thunderstorms are expected ahead of a frontal boundary for areas generally east of Highway 83 on Wednesday afternoon, with a threat for large hail and damaging winds. - Warm and primarily dry conditions persist through the week and into the weekend. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 328 PM CDT Tue Jul 30 2024 Primary concern for the short term revolves around the threat for strong to severe thunderstorms and dangerous heat this afternoon and evening. Currently, cumulus development is underway across portions of Cherry and Hooker counties, ahead of an encroaching dryline. Further east, multiple outflow boundaries exist, from convection that pushed across northeast Nebraska and southeast South Dakota last night and this morning. Ahead of the dryline, the environment is very unstable, characterized by surface temperatures in the 90s and dewpoints in the upper 60s to low 70s. This very moist airmass is positioned under very steep lapse rates aloft (8.5-9 C/km) and is leading to MLCAPE values of 2000-3500 J/kg across much of central and north central Nebraska. Unseasonably strong wind fields aloft are also leading to deep layer shear values of 40-50kts. Hodographs nearer to the dryline look to be largely straight-line, though local backing near the aforementioned outflow boundaries is likely leading to local areas of enhanced low level SRH. This all points to widely scattered supercell development across north central Nebraska over the next couple of hours, which is supported by recent high-res guidance. These supercells will have the potential for significant severe weather across north central Nebraska, with very large hail and damaging winds as the primary hazards. The damaging wind threat would largely be maximized if any upscale growth occurs into this evening. Any tornado threat would likely be tied to areas of local backing near remnant boundaries, and this will need to be monitored very closely. An additional, though lower confidence threat exists as developing storms interact with a pool of surface vorticity near the surface boundary over the next hour or so. This could lead to a landspout or two, though confidence in this is not overly high. These storms should exit the area tonight, with a brief lull in activity overnight. That said, should any upscale growth occur with cold pool development, any lingering outflow could lead to renewed convective development overnight. Heat concerns will also persist into this evening, as heat index values around 100F continue for areas near and east of Highway 83. The combination of heat and humidity could continue to lead to heat illnesses prior to sunset and the boundary layer beginning to cool. For tomorrow, expect a surface cool front to push into the area tomorrow afternoon, in association with a surface low sliding across the Dakotas. Scattered thunderstorm development is expected near and east of HWY 83 by tomorrow afternoon, as the frontal boundary interacts with the more moist airmass across central and eastern Nebraska. This should lead to a propensity for quicker upscale growth than in previous days, with a threat for damaging winds. Any large hail threat looks to be confined to initial more discrete updrafts. The front should quickly exit the area by late afternoon, with storms exiting off into eastern Nebraska. High temperatures tomorrow climb into the 90s, though heat concerns look to remain more limited with less humidity behind the departing surface front. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 328 PM CDT Tue Jul 30 2024 The pattern then begins to trend drier as we head into late week, as the upper ridge begins to migrate northward into the Plains. This looks to shunt the stronger flow aloft off to the east of the area, leading to lesser wind shear locally. This should cut down on storm organization, and with north-northwest flow aloft thunderstorm chances look much lower late week and this weekend. This will also push temperatures back into the middle to upper 90s, and could lead to increasing heat concerns yet again. Some guidance suggests the ridge begins to breakdown early next week, which could bring the return of thunderstorms and a more active weather regime. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1238 PM CDT Tue Jul 30 2024 Some high clouds may develop at both terminals later this afternoon into the evening hours. Current thinking is that thunderstorm development will be east of the terminals. Winds will be light with a shift to the north later Wednesday morning as a weak frontal boundary crosses the area. We could see some broken clouds at the KVTN terminal after mid morning Wednesday with ceilings around 25000 FT AGL. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for NEZ006>010- 026>029-038-059-071. && SHORT TERM...Brown LONG TERM...Brown AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 258 PM CDT Tue Jul 30 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-312000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 258 PM CDT Tue Jul 30 2024 /158 PM MDT Tue Jul 30 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A Heat Advisory is in effect through 8 PM CDT this evening along and east of highway 83. In these areas, heat indices will reach 100 to 105 degrees. Isolated thunderstorms are possible across portions of the area this afternoon and tonight. The main area of concern is east of a line from North Platte to Valentine. Any storms which can develop, have a good potential to produce large hail and damaging winds. A brief tornado cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms are possible east of a line from Valentine to Callaway Wednesday. The primary hazards are large hail and damaging winds. Isolated thunderstorms are possible at times Thursday through Monday. The risk of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through the evening hours east of a North Platte to Valentine line.
Preliminary Local Storm Report
National Weather Service North Platte NE
1055 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Tstm Wnd Dmg 4 SSE Bristow 42.78N 98.56W
07/29/2024 Holt NE Public
Numerous 4 to 6 inch diameter limbs down at
this location. Winds estimated at 60 MPH.
&&Preliminary Local Storm Report
National Weather Service North Platte NE
126 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM Hail 3 W Burton 42.92N 99.65W
07/29/2024 M1.00 Inch Keya Paha NE Public
&&Special Weather Statement
National Weather Service North Platte NE
357 PM CDT Tue Jul 30 2024
NEZ005-006-302130-
Eastern Cherry NE-Keya Paha NE-
357 PM CDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHERRY AND WEST
CENTRAL KEYA PAHA COUNTIES THROUGH 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Valentine, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sparks and Smith Falls State Park.
This includes Highway 12 between mile markers 10 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4284 10044 4295 10042 4297 10012 4283 10014
4285 10020
TIME...MOT...LOC 2057Z 268DEG 13KT 4287 10034
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
415 PM CDT Tue Jul 30 2024
NEZ005-094-302145-
Eastern Cherry NE-Western Cherry NE-
415 PM CDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHERRY COUNTY
THROUGH 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cody, or 29 miles southeast of Martin, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cody, Kilgore, and Nenzel.
This includes Highway 20 between mile markers 157 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4297 10083 4287 10126 4299 10134 4300 10085
TIME...MOT...LOC 2115Z 238DEG 12KT 4297 10122
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe North Platte radar (KLNX), 107 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
6 hail, 1 tornado. Local standard time, as filed.
Law enforcement reported a tornado 8 miles west of Ainsworth, tracking to the southeast. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204659, 1204660, 1204661, 1204663, 1204668, 1204662, 1204665.